Skip to content
Snorting Codeine

Snorting Codeine, Uses, Side Effects, Overdose & Drug Addiction Treatment

What Is Codeine?

Codeine is used to relieve mild to moderate pain. It is also used, usually in combination with other medications, to reduce coughing. Codeine will help relieve symptoms but will not treat the cause of symptoms or speed recovery. Codeine belongs to a class of medications called opiate (narcotic) analgesics and to a class of medications called antitussives. When codeine is used to treat pain, it works by changing the way the brain and nervous system respond to pain. When codeine is used to reduce coughing, it works by decreasing the activity in the part of the brain that causes coughing. [1]

Codeine may be habit-forming or may cause drug addiction. You have to take Codeine exactly as directed. Do not take more of it, take it more often, or take it in a different way than directed by your doctor. While taking Codeine, discuss with your healthcare provider your pain treatment goals, length of treatment, and other ways to manage your pain. Tell your doctor if you or anyone in your family:

Snorting Codeine
Snorting Codeine is one of the most common methods of substance abuse.

There is a greater risk that you will overuse Codeine if you have or have ever had any of these conditions.

Can You Snort Codeine Pills?

Yes, abusers do snort Codeine but it is highly dangerous. After a certain point, codeine in pill form can no longer produce a noticeable effect so users must find ways to intensify the effects of the drug. Snorting codeine greatly intensifies the drug’s effects and can satisfy a person’s dosage “requirement” up to a point. [2]

What Happens If You Snort Codeine?

Continuously snorting Codeine greatly increases a person’s risk of liver damage, sinus infection, and eventual drug overdose. The dangers of snorting codeine as with all opiate-based drugs, brain cells not only grow more tolerant of codeine’s effects but also become less sensitive in the process.

Effects Of Snorting Codeine Pills

Codeine, an opiate, should be swallowed and digested when prescribed by a doctor or professional healthcare. However, snorting codeine pills brings it directly into the bloodstream, which will relieve pain faster than ingesting it. This is the main reason why abusers snort Codeine and becomes more inclined to have a drug addiction.

Snorting Codeine Side Effects

Codeine is not designed to be snorted and may damage the nose. This damage from snorting Codeine can be permanent and may require surgery in severe cases.

Side effects of codeine snorting include:

  • Sinus infection
  • Inflammation of the mouth and nose
  • Nasal blockage (runny nose)
  • Drowsiness
  • ​Sedation
  • Constipation
  • Changes in heart rate

Snorting codeine often involves high amounts of codeine ingestion. This increases your chances of codeine overdose.

Codeine Overdose

In case of emergency, if the victim has collapsed, had a seizure, has trouble breathing, or can’t be awakened, immediately call emergency services at 911.

While taking Codeine, you should talk to your doctor about having a rescue medication called naloxone readily available (e.g. home, office). Naloxone is used to reverse the life-threatening effects of an opioid overdose. It works by blocking the effects of opiates to relieve dangerous symptoms caused by high levels of opiates in the blood. Your doctor may also prescribe you naloxone if you are living in a household where there are small children or someone who has abused street or prescription drugs. You should make sure that you and your family members, caregivers, or the people who spend time with you know how to recognize an overdose, how to use naloxone, and what to do until emergency medical help arrives.

Your doctor or pharmacist will show you and your family members how to use the medication. Ask your pharmacist for the instructions or visit the manufacturer’s website to get the instructions. If symptoms of an overdose occur, a friend or family member should give the first dose of naloxone, call 911 immediately, and stay with you and watch you closely until emergency medical help arrives. Your symptoms may return within a few minutes after you receive naloxone. If your symptoms return, the person should give you another dose of naloxone. Additional doses may be given every 2 to 3 minutes if symptoms return before medical help arrives.

Symptoms of Codeine overdose may include the following:

  • Difficulty breathing
  • Slow or shallow breathing
  • Excessive drowsiness or sleepiness
  • Unable to respond or wake up
  • Loss of muscle tone
  • Cold and clammy skin
  • Fainting
  • Dizziness
  • Slow heartbeat

Codeine Addiction

The use of codeine as an analgesic is well-recognized, but there are increasing concerns that for some individuals continued use may lead to misuse, dependence, and fatalities. Research suggests that those affected may represent a hard-to-reach group who do not engage with formal treatment services. [3]

Opioid medicines are an important group of medicines that are widely used for the treatment of pain. Their use is also increasing; in the United Kingdom, there has been a five-fold increase in their use between 1991 and 2009. This trend has increased concerns about possible opioid harms, such as dependency and addiction. In England, there has also been an increase in the number of deaths caused by codeine, rising from 131 in 2016 to 156 in 2017.

Globally, estimates of opioid addiction have varied or are lacking in many countries, but data in the United States suggests that between 8% and 12% of patients may be addicted. Patients affected may not present, or be referred, to specialist addiction clinics, and the number of individuals treated may be an underestimate and reflect a “hidden” population. [4]

Snorting Codeine
Snorting Codeine is putting you at risk of developing chemical dependency and addiction.

Codeine is one of the most frequently supplied opioids; it is supplied via prescription but also over-the-counter from pharmacies in some countries. Codeine is a relatively weak analgesic and is commonly coformulated with other analgesics, such as paracetamol and ibuprofen. In addition to the potential for dependence and addiction to codeine, these compound formulations are associated with incidents of hepatotoxicity and gastric bleeding. This has led to examples of upregulation of codeine; in Australia, the drug was recently removed from pharmacy sale to prescription-only use.

Uncertainty about treatment options suggests that more guidance and support are needed for those affected to help them overcome their problems.

Treatment Options For Codeine Addiction

Clearing Codeine from the body and overcoming withdrawal symptoms is the goal of opioid detox, which is the first step of treatment for codeine addiction. We Level Up comprehensive team is prescribing medications that can alleviate your withdrawal pains while monitoring your health 24 hours during the detox. We prioritize your safety and comfort because this is a fragile and challenging time for you.

Once detox is complete, a new doorway in treatment opens up, which is referred to as a residential level of care. We Level Up residential care program slowly and effectively introduces the individual into an atmosphere of therapeutic growth, marked by master’s level therapists, clinicians, group counselors, psychiatrists, and a community of like-minded individuals with the same aim: to attain sobriety and live a great life.

Some of the many modalities applied and practiced within our residential treatment facility are:

We Level Up treatment tailors the program to the individual and the individual to the program of recovery. We begin by assessing our client’s history of mental health, drugs, and alcohol-related past. The needs of each patient are specific and personalized because we aim to provide comprehensive support for mental health, addiction, and dual diagnosis treatment. We Level Up supportive environment is designed accordingly to give patients 24-hour care for sobriety. Most importantly, we hope to have our clients live comfortably within the facility during this crucial and fragile time.

How We Can Help? Looking for “Snorting codeine addiction treatment?” or are you seeking a national inpatient rehab destination?

We Level Up prioritizes removing temptations for relapse and applying an air of recovery into every component of the treatment timeline, including Codeine addiction treatment. We Level Up finds that when clients are living in a supportive community, especially during their early recovery process, they can truly focus on what matters most: their recovery.

Above all, if you or a loved one is struggling with drug addiction and is snorting Codeine, reach out to us because we may be able to help you explore treatment options.

Snorting Codeine
If you’re struggling with drug abuse and snorting Codeine, contact We Level Up today!
Sources:

[1] Codeine – U.S. Department of Health and Human Services National Institutes of Health
[2] Dangers of Snorting Codeine – https://www.codeine.com/effects/dangers-snorting-codeine.html
[3-4] Codeine Addiction and Internet Forum Use and Support: Qualitative Netnographic Study – National Center for Biotechnology Information